treatments call appointment

To Wax or Not To Wax: Acne Breakouts

December 12, 2023

If you deal with acne regularly, you may wonder if you should avoid waxing until your breakouts clear. Acne and waxing can seem like a risky combination. However, waxing with acne isn’t necessarily off-limits. Here’s guidance on how to decide if waxing is right for your skin.

By: Alison, Licensed Esthetician

___

Potential Risks of Waxing with Acne

  1. Spreading infection: Waxing can spread acne-causing bacteria around the skin, potentially worsening a breakout.
  2. Increased irritation: Waxing strips can further irritate already inflamed and sensitive acneic skin.
  3. Scarring: There is a small risk that removing skin affected by inflammatory acne could lead to scarring.
  4. Post-wax breakouts: The trauma of hair removal can trigger new breakouts.

With that said, there are proper ways to go about waxing when dealing with above-active acne breakouts and avoiding new ones!

5 Things To Consider With Waxing and Acne Breakouts

  1. Consult a professional: It’s always a good idea to consult with a licensed esthetician or dermatologist who can assess your specific situation. They will be able to provide personalized advice based on the severity of your acne and the type of waxing you are considering.
  2. Wait for your acne to heal: If you have active breakouts or inflamed acne, it’s best to wait until they have healed before considering facial waxing. Waxing over acne can potentially exacerbate the inflammation and cause further irritation.
  3. Before applying wax to your entire face, it’s essential to perform a patch test on a small, inconspicuous area. This will help determine if you have any adverse reactions or increased sensitivity to the wax.
  4. Gentle skincare routine: Whether you choose to wax or not, maintaining a gentle skincare routine is crucial for managing acne. Use non-comedogenic products, avoid harsh exfoliation, and keep your skin clean and moisturized.
  5. When using acne medication, it’s important to consider the specific type and strength of medication you are using, as well as your skin’s individual response to it. Different acne medications can have varying effects on the skin’s sensitivity and healing time. Therefore, it’s always best to consult with your dermatologist or healthcare provider for personalized advice.
Photo of a person's hand stirring a pot of pink wax with a wooden stick

Waxing and Acne Medications

In general, it is recommended to wait at least 2-4 weeks after stopping the use of topical acne medications such as retinoids (like tretinoin) or oral medications like isotretinoin (Accutane) before getting waxed. These medications can make your skin more sensitive and prone to irritation, and waxing during or immediately after their use can potentially cause skin damage or adverse reactions.

However, the exact waiting period can vary depending on the specific medication, its strength, and your skin’s response. 

Remember, it’s always important to prioritize your skin’s health and safety. If you have any doubts or concerns, it’s best to consult with a professional who can give you personalized advice based on your unique situation. You can also learn more about waxing services here at Atalo Aesthetics in Cincinnati, Ohio!

Be sure to check out some more of our recent blogs below as well.